W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Catalog Number |
1DLMCP03 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Unspecified Infection (1930)
| Date of Event |
04/05/2013
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent open incisional ventral hernia repair on (b)(6) 2007 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2013 and (b)(6) 2013, additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: chronic pain, infection, removal, expulsion of mesh, wound debridement.Additional event specific information was not provided.
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2007: kaiser permanente.(b)(6), md.Operative report.Indications: ¿this is a 59-year-old woman with symptomatic large incisional ventral hernia through a previous lower midline incision.The patient is brought to the operating room electively for repair.The patient is understanding of the risks, benefits, complications of surgery including bleeding, infection, seroma, recurrent hernia, injury to other structures, anesthesia complications.¿ implant procedure: incisional ventral herniorrhaphy with mesh.[implant: gore® dualmesh® plus biomaterial, 1dlmcp03/(b)(6), 10cm x 15cm x 1mm thick, oval] implant date: (b)(6), 2007 [hospitalization dates not provided] (b)(6) 2007: (b)(6) hospital.(b)(6), md.Operative report.Assistant #1: (b)(6), pac.Preoperative diagnosis: incisional ventral hernia.Postoperative diagnosis: same.Anesthesia: general.Estimated blood loss: 50cc.Specimens: complications: none.Drains: none placed.Wound classification: not provided.Procedure: ¿the patient was placed in the supine position on the operating room table.General anesthesia was induced.The anterior abdominal wall was prepped and draped in the usual sterile fashion.A large loban drape was applied to the skin.Using a scalpel, a longitudinal midline incision is made in the lower midline abdominal wall through the previously healed scar.Incision is carried through the subcutaneous tissues and scar tissue down to the hernia sac, which is opened.The hernia sac is excised as the edges of the fascia are dissected out.The defect was found to be large, almost the length of the previous incision.The edges of the fascia are dissected out and cleared of underlying structures with adhesiolysis of intra-abdominal adhesions.The mesh is chosen.A dualmesh is chosen.A 10 cm x 15 cm mesh is chosen.The mesh is soaked in antibiotic solution, then sutured to the edges of the fascial defect using an underlay repair technique, taking wide bites far back from the fascial edge using running #1 prolene sutures.Palpation of the repair at the completion revealed it to be sound.The wound was irrigated using normal saline solution.Ensuring good hemostasis, the wound was closed using running 3-0 vicryl suture to cluse the subcutaneous tissues, as well as the attenuated scar tissue and fascia overlying the mesh.The skin is closed using a running subcuticular 4-0 monocryl suture and steri-strips.An abdominal wall binder is applied.The patient tolerated the procedure well, brought to the recovery room in stable condition.¿ (b)(6) 2007: (b)(6) medical center.Implant record.¿dual mesh plus.Ref: 1dlmcp03.Lot: 03005365¿.Partial explant preoperative complaints: (b)(6) 2013: (b)(6), md.Operative report.Indications for surgery: ¿(b)(6) is a 64 year old female had an incisional hernia repair many years ago and developed a draining sinus through her wound.It would not heal with conservative management and it was suspected to involve a mesh infection.She elected to proceed with debridement and exploration of the wound.¿ partial explant procedure: debridement of abdominal wall wound and removal of foreign body.Partial explant date: (b)(6), 2013 [same day admission] (b)(6) 2013: (b)(6), md.Operative report.Assistant #1: (b)(6), pa-c.Pre- and postoperative diagnosis: chronic wound infection of the abdomen.Anesthesia: local anesthesia with monitored anesthesia care (mac).Estimated blood loss: minimal.Drains: 10mm jp.Specimens: culture of wound.Complications: none.Wound classification: not provided.Procedure: ¿the patient was brought to the operating room and placed on the table in supine position.Monitoring was established and the patient administered iv sedation.The lower abdomen was prepped and draped in sterile fashion.A mixture of lidocaine and marcaine was infiltrated for anesthesia.The wound sinus was elliptically excised and taken down into the deep tissue.At the base of the wound was a folded portion of ptfe dual mesh that was unincorporated.There was a pocket of pus deep to the mesh and the entire deep portion was a cavity with granulation tissue.The free portion was divided and passed off.The wound was irrigated.A jp drain was placed in the deep pocket and brought out through a separate incision.The wound was then closed with interrupted 3-0 nylon.The drain was secured with 2-0 nylon.A clean dressing was applied.Patient's condition upon leaving the or: satisfactory.¿ pathology for specimens removed during the (b)(6) 2013 procedure was not provided.Explant preoperative complaints: (b)(6) 2013: (b)(6), md.Operative report.Indications: ¿the patient is a 65-year-old woman who had undergone a ventral hernia repair several years ago.She developed a draining abdominal wall sinus that would not heal.She was taken to surgery a few weeks ago to see if limited debridement of the mesh would be effective.At that time the mesh was identified to be a dualmesh that was nonincorporated and in the midst of a large chronic abscess cavity.She is now taken to debride the remaining mesh and close the fascial defect as needed.¿ explant procedure: debridement of infected mesh of abdominal wall.Explant date: (b)(6), 2013 [hospitalization dates not provided] (b)(6) 2013: (b)(6), md.Operative report.Assistant #1: (b)(6), pac.Pre- and postoperative diagnosis: infected mesh of abdominal wall.Anesthesia: spinal and epidural.Estimated blood loss: minimal.Wound classification: not provided.Procedure: ¿the patient was brought to the operating room and placed on the table in supine position.She had undergone spinal and epidural anesthesia.The abdomen was prepped and draped in a sterile fashion.The old incision was opened and dissection taken through the subcutaneous tissues with cautery.A dense layer of scar tissue was opened.It was not clear whether this represented fascia or not, but the prior repair was described as an underlay repairs (sic), so this was likely fascia.The remaining mesh was excised.There was no incorporation of the mesh.The granulation tissue was debrided, and the wound was irrigated with saline.A jackson pratt drain was placed through a separate stab incision and positioned in the pocket where the mesh had been.The overlying tissue was closed with 0 pds.The skin and subcutaneous tissues were again irrigated and closed in layers with interrupted 3-0 vicryl in the deep dermis and subcuticular 4-0 monocryl for the skin.The drain was secured with 3-0 nylon.Sterile dressing was applied.The patient was then transferred to recovery room in stable condition.¿ pathology for specimens removed during the (b)(6) 2013 procedure was not provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.